Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 25, NWS Pendleton, OR

November 12, 2017Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Nov 12, 2017, 2:52 PM PST for Umatilla County, Union County, Oregon. It took effect at Nov 13, 2017, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2017, 2:52 PM PST (22:52 UTC)
In effect from
Nov 13, 2017, 12:00 AM PST
Expired
Nov 13, 2017, 9:14 AM PST
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 46 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WWUS76 KPDT 122252
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
252 PM PST Sun Nov 12 2017

...VERY WINDY OVER PORTIONS OF NORTHEAST OREGON ON MONDAY...

.A cold front will track east of the Cascades on Monday. Winds
will increase ahead of the cold front and become very windy in
some areas. This includes the Grande Ronde Valley and portions of
the Blue Mountain Foothills of Oregon where a wind advisory is in
effect.

ORZ049-131200-
/O.NEW.KPDT.WI.Y.0025.171113T0800Z-171113T2000Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
252 PM PST Sun Nov 12 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
MONDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from midnight tonight to noon PST
Monday.

* WINDS...South 25 to 35 mph with gusts up to 55 mph. The
  strongest winds will occur near Ladd and Pyles Canyons.

* TIMING...Winds will increase late tonight and become very windy
  Monday morning.

* IMPACTS...Strong winds may blow down tree limbs. Loose and
  unsecured objects may topple over or become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph are 
expected. Winds this strong can make driving difficult...especially
for high profile vehicles. Use extra caution.

&&

$$

ORZ507-131200-
/O.NEW.KPDT.WI.Y.0025.171113T0800Z-171113T2000Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
252 PM PST Sun Nov 12 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
MONDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from midnight tonight to noon PST
Monday.

* WINDS...South 25 to 35 mph with gusts up to 55 mph for areas 
  east-southeast of Milton-Freewater and Pendleton.

* TIMING...Winds will increase along the base of the Blue Mountain
  Foothills late tonight and become very windy early Monday
  morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Loose and unsecured objects may topple over or become 
  airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
2 follow-up statements
109 
WWUS76 KPDT 131135
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
335 AM PST Mon Nov 13 2017

...VERY WINDY OVER PORTIONS OF NORTHEAST OREGON TODAY...

.A cold front will move east of the Cascades this morning. Winds 
will continue to increase ahead of this cold front and become 
very windy in some areas. This includes portions of the Grande 
Ronde Valley and the Blue Mountain Foothills of Oregon where a 
wind advisory is in effect.

ORZ049-132000-
/O.CON.KPDT.WI.Y.0025.000000T0000Z-171113T2000Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
335 AM PST Mon Nov 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS...South 25 to 35 mph with gusts up to 55 mph. The 
  strongest winds will occur near Ladd and Pyles Canyons.

* TIMING...Winds will to increase this morning and become very
  windy. Winds will peak mid morning to early afternoon. 

* IMPACTS...Strong winds may blow down tree limbs. Loose and 
  unsecured objects may topple over or become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

ORZ507-132000-
/O.CON.KPDT.WI.Y.0025.000000T0000Z-171113T2000Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
335 AM PST Mon Nov 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS...Southeast 25 to 35 mph with gusts up to 55 mph, mainly
  for areas east of Highway 11 between Milton-Freewater and 
  Pendleton.

* TIMING...Winds will continue to increase along the base of the
  Blue Mountain Foothills early this morning, peaking during mid
  to late morning. Strong gusts may occur elsewhere within the
  northern Blue mountain foothill during frontal passage later
  this morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Loose and unsecured objects may topple over or become 
  airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 35 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
749 
WWUS76 KPDT 131714
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
914 AM PST Mon Nov 13 2017

ORZ049-507-131815-
/O.CAN.KPDT.WI.Y.0025.000000T0000Z-171113T2000Z/
Grande Ronde Valley-
Foothills of the Northern Blue Mountains of Oregon-
914 AM PST Mon Nov 13 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds have decreased along the Foothills of the Blue Mountains 
and in the southern Grande Ronde Valley.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Nov 12, 2:35 PM PST, 17 minutes earlier.

Area forecast discussion, Nov 12, 2:35 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
235 PM PST Sun Nov 12 2017

.SHORT TERM...Tonight through Wednesday. Active weather will occur
during the short term period beginning late tonight and early Monday
morning. It will be a progressive flow pattern with a series of
frontal systems tracking across the region. A deep vertically
stacked low pressure system offshore tonight will fill and become an
open wave trough as it traverses across Washington on Monday. A
weaker secondary low will follow on Monday night and will track
across northern Oregon.  On Tuesday night and Wednesday,
another deep low pressure system will develop offshore.

A surface cold front associated with the first upper level system
will approach the Washington and northern Oregon Cascades by 10 AM
Monday morning...across the Columbia Basin down to Central Oregon
during the late morning and afternoon...then sag south across the
remainder of Oregon Monday evening. Winds associated with the front
will be gusty in many areas, and winds will likely gust to 45-50
mph in the Grande Ronde Valley and the base of the Blue Mtn
Foothills east-southeast of Milton-Freewater and Pendleton. Wind
advisories will be issued for these areas in effect Monday morning.
A few other locations that could also observe gusty winds include
portions of north central Oregon and the Simcoe Highlands...but only
localized gusts to 45-55 mph are expected.  The fast moving cold
front will lower snow levels down to 3500-4000 feet...and 3-5 inches
are possible above 4500 feet tonight through Monday afternoon.
Numerous showers on Monday will taper off to scattered mountain
showers Monday night, and the weaker upper level system could bring
an additional 1-3 inches above 3500 feet Monday night and Tuesday.

A break in precipitation is forecast for most of the area on Tuesday
and Tuesday night with the exception of the east slopes of the
Washington and northern Oregon Cascades and as far east as Hanford.
The moist southwest flow aloft will keep showers in these areas.
Precipitation will spread over the remainder of the forecast
area on Wednesday.  Along the east slopes of the Washington Cascades
above 3000 feet...3-5 inches of snow are forecast from Tuesday
afternoon through Wednesday afternoon...just shy of winter weather
advisory criteria.  Snow levels on Wednesday will range from around
3000 feet north to 4500 feet south.  Wister

.LONG TERM...Wednesday night through Sunday...Canada/GFS/EC models
in fair agreement until the weekend.  A moist west to southwest will
start the period with an upper level trof traversing the area on
Thursday.  This will bring a little drier air with northwest flow
Friday and ridging on Friday night and Saturday.  The differences on
late Saturday and Sunday amount to the GFS leaving an upper level
trof off the west coast, while the EC and Canadian models are more
progressive and bring the trof to the coast on Sunday. Best chances
for precipitation will be in the mountains and on Thursday and
Sunday. Snow levels with Thursdays precipitation are 2500-3500
Washington and 3500-4000 Oregon.  Sunday's snow level are in the
5500-6500 ft level, but confidence is lower due the model
difference.  Breezy conditions are likely on Thursday and Friday
with the trof passage, but should decrease late Friday and Saturday
with the ridge building over the area.

&&

.AVIATION...00z TAFs...An upper level low pressure area will move
northeast to the BC coast by midday Monday.  This will increase the
winds aloft and the surface pressure especially from central to
northeast Oregon.  IFR cigs/vsby are likely at KPSC and KYKM aft 02z
as lighter winds at these sites will promote radiational cooling and
fog/stratus formation. Increasing winds with G20-25kts should mix
the atmosphere and keep VFR conditions at KPDT, KALW, KBDN, and
KRDM.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  55  38  55 /  10  80  10  10
ALW  44  55  41  55 /  10  80  20  10
PSC  40  56  39  55 /  10  50  10  10
YKM  39  51  33  50 /  40  50  10  10
HRI  39  57  38  56 /  10  60  10  10
ELN  34  48  32  46 /  50  50  20  20
RDM  41  52  31  50 /  20  50  20  10
LGD  41  50  35  47 /  10  80  30  10
GCD  41  51  34  46 /  10  70  30  10
DLS  43  55  40  56 /  40  60  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from midnight tonight to noon PST Monday for
     ORZ049-507.

WA...None.
&&

85/79/79

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.